Indiana, 2016

Hail and Damaging Winds in Indiana, March 27, 2016

March 27, 2016 · NWS IND · 29 events in 11 counties and zones

Thunderstorms developed in warm and unstable air ahead of a cold front during the afternoon of Easter. Temperatures ahead of a warm front warmed into the middle 70s across parts of central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Thunderstorms developed in warm and unstable air ahead of a cold front during the afternoon of Easter. Temperatures ahead of a warm front warmed into the middle 70s across parts of central Indiana. Moisture also flowed in from the south. This provided enough instability to work with wind shear to produce the severe storms. Ping pong ball size hail fell in some areas, and hail was common with the storms during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 27, 3:12 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 27, 3:12 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
412 PM EDT SUN MAR 27 2016

.UPDATE...

THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 319 PM EDT SUN MAR 27 2016

A WARM EARLY AFTERNOON WITH A SOUTHWESTERLY BREEZE WILL GIVE WAY
TO SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON AND EVENING
AHEAD OF A COLD FRONTAL PASSAGE. BEHIND THE COLD FRONT SHOWERS
WILL CONTINUE FOR A FEW HOURS BEFORE DRY AIR ADVECTING IN BRINGS
THEM TO AN END. UPPER RIDGING WILL CROSS CENTRAL INDIANA MONDAY
THROUGH TUESDAY NIGHT KEEPING THE WEATHER DRY...BUT CLEAR SKIES
AND LIGHT WINDS MONDAY NIGHT COULD LEAD TO SOME NEAR FREEZING LOWS
AND FROST. THE NEXT FRONTAL SYSTEM WILL BRING MORE RAIN AND
THUNDERSTORM CHANCES FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY...WITH RAIN CHANCES HOLDING ON THROUGH FRIDAY.

&&

.NEAR TERM /THIS AFTERNOON AND TONIGHT/...
ISSUED AT 319 PM EDT SUN MAR 27 2016

VISIBLE SATELLITE SHOWS SCATTERED TO BROKEN CU FORMING ACROSS
EASTERN PARTS OF THE FORECAST AREA AT 3 PM. TEMPERATURES WERE IN
THE LOW TO MID 70S WITH ONE LONE 68 READING AT KLAF. WINDS WERE
SOUTHWESTERLY AROUND 10-12 KTS WITH SOME SITES GUSTING AROUND
20-25 KTS. A COLD FRONT STRETCHED FROM LAKE MICHIGAN THROUGH
CENTRAL ILLINOIS INTO SOUTHEASTERN MISSOURI. LAPS CAPES RANGED
FROM 0 IN THE NORTHWESTERN COUNTIES TO AROUND 1400 J/KG ACROSS THE
SOUTHEASTERN COUNTIES...WITH A SHARP GRADIENT FROM VINCENNES TO
DANVILLE TO KOKOMO WHERE DEW POINTS DROP OFF SHARPLY TO THE NORTH
AND WEST.

GIVEN THE INSTABILITY AND INCREASING LAPSE RATES OVER MUCH OF THE
AREA EXPECT TO SEE CONVECTIVE DEVELOPMENT YET THIS AFTERNOON/EARLY
EVENING. HI RES MODELS HAVE BEEN CONSISTENT THROUGH THE DAY
SHOWING INITIATION AROUND 20-21Z AND WILL KEEP THIS GOING. WITH
UPPER FORCING APPROACHING...ISENTROPIC LIFT AHEAD OF THE COLD
FRONT AND COLD FRONTAL FORCING MOVING IN AS WELL...COMBINING THESE
WITH AFOREMENTIONED INSTABILITY AND STEEP LAPSE RATES SHOULD
PRODUCE SOME STRONG TO SEVERE THUNDERSTORMS OVER PARTS OF THE
FORECAST AREA WITH THE MOST LIKELY TIMING FOR SEVERE AROUND 5-10
PM.

POST-FRONTAL AREA HAS SOME SHOWERS WITH IT CURRENTLY ACROSS
WESTERN ILLINOIS AND EXPECT THAT TO CAUSE SOME WIDESPREAD RAIN
OVERSPREADING THE AREA TONIGHT AFTER THE THUNDERSTORMS MOVE OUT.
WHILE MOST OF THE AREA SHOULD BE DRY BY AROUND 6Z SOME SHOWERS
COULD HANG AROUND IN THE NORTHEAST...CLOSEST TO THE WRAPAROUND
AREA OF THE LOW...SO HELD ONTO CHANCE POPS THERE UNTIL VERY LATE.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
ISSUED AT 319 PM EDT SUN MAR 27 2016

THE SHORT TERM WEATHER WILL BE DOMINATED BY AN UPPER RIDGE MOVING
ACROSS CENTRAL INDIANA AND BRINGING DRY CONDITIONS WITH IT. COOL
HIGHS IN THE 50S CAN BE EXPECTED MONDAY IN THE WAKE OF THE STRONG
FRONTAL PASSAGE. THE COLD ADVECTION COULD KEEP CLOUDS AROUND
THROUGH THE MORNING BUT SHOULD SEE SCATTERING AND THEN CLEARING AS
THE DAY PROGRESSES. MONDAY NIGHT HIGH PRESSURE BUILDS IN AND
SKIES WILL CLEAR AND WINDS DROP TO NEAR CALM. USED A MOS AVERAGE
FOR LOWS NEAR FREEZING ACROSS MUCH OF THE AREA...AND ADDED SOME
PATCHY FROST IN THE SOUTHEASTERN COUNTIES WHERE FROST/FREEZE
PROGRAM HAS BEGUN.

DRY AND UNEVENTFUL WEATHER FOR TUESDAY AND TUESDAY NIGHT WITH HIGH
SIN THE MID 50S TO LOW 60S AND LOWS IN THE 40S. WEDNESDAY THE NEXT
FRONTAL SYSTEM WILL APPROACH. LOOKS LIKE THE MORNING WILL REMAIN
DRY BUT BY AFTERNOON THE AREA WILL BE IN THE WARM SECTOR OF AN
APPROACHING FRONTAL SYSTEM AND COULD SEE SOME CHANCES FOR SHOWERS
AND THUNDERSTORMS MOVE IN FROM THE WEST.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY NIGHT/...
ISSUED AT 311 PM EDT SUN MAR 27 2016

ENSEMBLES HAVE BEEN VERY CONSISTENT WITH MOVING THE NEXT SYSTEM
INTO THE REGION BY WEDNESDAY WITH THE MAIN FRONT MOVING THROUGH
AT THIS TIME...CLOSER TO EARLY THURSDAY MORNING. LEFT IN CHANCES
FOR THUNDERSTORMS AS INSTABILITY LOOKS VERY GOOD. DESPITE THE
TIMING OF THIS FRONT MOVING THROUGH OVERNIGHT...BELIEVE THE VERY
GOOD FORCING COUPLED WITH REASONABLY HIGHER INSTABILITY
PARAMETERS SO FAR THIS SEASON WARRANTS AT LEAST A CHANCE OF
THUNDERSTORMS MENTIONED IN THE FORECAST FOR ALL OF WEDNESDAY
NIGHT.

A FEW ISOLATED TSTORMS MAY REMAIN IN THE WAKE OF THE FRONT
MOVING THROUGH AND DEPICTED THIS IN THE FORECAST EARLY THURSDAY
ROUGHLY BETWEEN THE HOURS OF 12Z TO 15/16Z AND THEN WENT WITH
LOWER CHANCES OF SHOWERS FOR THE REST OF THE AFTERNOON AND INTO
THURSDAY NIGHT. PER THE LATEST GUIDANCE...THE BOUNDARY DOES NOT
APPEAR TO BE LEAVE THE OHIO VALLEY REGION UNTIL LATER THIS
WEEKEND. AND MAY ALLOW A SECONDARY COLD FRONT TO MOVE THROUGH
DURING THIS TIME. THEREFORE DUE TO THIS AFOREMENTIONED LINGERING
FRONTAL BOUNDARY NEEDED TO MENTIONED AT LEAST 20 TO 30 PERCENT
POPS FOR FRIDAY AS WELL...THEN FINALLY THIS PESKY BOUNDARY APPEARS
TO DROP SOUTH OF THE REGION ALLOWING CENTRAL INDIANA TO BE DRY BY
FRIDAY NIGHT AND THROUGH MOST OF THE UPCOMING WEEKEND.

AS FOR TEMPERATURES...MILD FOR EARLY IN THE PERIOD THEN COLDER WITH
THE LINGERING BOUNDARY AND POSSIBLY THE AFOREMENTIONED SECONDARY
COLD FRONTAL PASSAGE FOR THE WEEKEND.

&&

.AVIATION /DISCUSSION FOR THE 27/21Z TAF UPDATE/...
ISSUED AT 412 PM EDT SUN MAR 27 2016

CHANGES MADE FOR VEERING SURFACE WINDS. REMAINDER OF TAFS IN GOOD
SHAPE. PREVIOUS DISCUSSION FOLLOWS.

VFR FOR THE REST OF THIS AFTERNOON AND THEN DETERIORATING TO MVFR
THIS EVENING AS THE FIRST LINES OF SHOWERS AND POSSIBLE EMBEDDED
THUNDERSTORMS BEGIN TO ROLL ACROSS CENTRAL INDIANA. DID NOT NEED
TO MAKE MANY CHANGES TO THE CURRENT AVIATION FORECAST. THE TIMING
APPEARS TO BE VERY GOOD ACCORDING TO THE LATEST TRENDS PER
RADAR/SATELLITE/OBSERVATIONS AND NEAR TERM GUIDANCE.

HOWEVER...WHAT IS HARD TO DO IT NAIL DOWN ANY SPECIFIC TIMING AND
GO WITH EITHER A PREVAILING THUNDERSTORM GROUP OR EVEN TEMPO. FOR
NOW LEFT IN VCTS WITH CB MENTIONED AND AS THE LINE FAR OFF TO THE
WEST DEVELOPS MORE LATER THIS AFTERNOON AND INTO THE EARLY
EVENING...IT IS POSSIBLE SOME MORE SPECIFIC TIMING CAN BE
INCLUDED WITH REGARD THUNDERSTORMS IMPACTING ANY ONE SITE OR
SITES.

THE COLD FRONT AND ASSOCIATED LINE OF SHOWERS AND/OR STORMS SHOULD
MOVE THROUGH THE AREA VERY QUICKLY THIS EVENING AND LEAVE THE
TERMINALS DRY BY MIDNIGHT. HOWEVER AN INVERSION WILL DEVELOP AND
STRENGTHEN AND KEEP A SOLID STRATO CU DECK ACROSS MUCH OF CENTRAL
INDIANA UNTIL LATE IN THE DAY MONDAY.

THE ONLY REALLY MAJOR UPDATE THIS TAF PACKAGE WAS TO ADD MVFR
CEILING AROUND 11-13Z MONDAY MORNING FOR ALL THE TERMINALS AND NOT
ENTIRELY SURE WHEN...IF EVER THIS DECK WITH MIX OUT AS THE
INVERSION LOOKS VERY STRONG. SO ENDED THIS FORECAST WITH MVFR
CEILINGS.

WINDS FOR THIS REST OF THIS AFTERNOON WILL BE SOUTHERLY UP TO 12
KNOTS WITH GUSTS 18 TO 20 KNOTS. WINDS TONIGHT WILL BECOME
NORTHWEST UP TO 15 KNOTS WITH GUSTS UP TO 25 KNOTS AS THE FRONT
MOVES THROUGH THE ARE THIS EVENING... AND THEN RETURN TO AROUND
10-12 KT SUSTAINED WITH POSSIBLY SOME LINGERING 18-20 KT GUSTS AT
A FEW OF THE SITES BY 12Z MONDAY MORNING.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...CP
NEAR TERM...CP
SHORT TERM...CP
LONG TERM...SMF
AVIATION...SMF/NIELD
Hazardous weather outlook, Mar 27, 9:09 AM EST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1009 AM EDT SUN MAR 27 2016

INZ030-031-036>049-051>057-060>065-067>072-281415-
CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-
RANDOLPH-VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-
CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-
BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...FRANKFORT...KOKOMO...CRAWFORDSVILLE...
ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...SHELBYVILLE...
BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
1009 AM EDT SUN MAR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: STRONG TO SEVERE THUNDERSTORMS.

HAZARDS: DAMAGING WINDS...LARGE HAIL...AND FREQUENT LIGHTNING.

TIMING: THIS AFTERNOON AND EVENING.

DISCUSSION: AN UPPER LOW AND ASSOCIATED COLD FRONT WILL TRIGGER
WIDESPREAD RAIN SHOWERS AND A CHANCE FOR THUNDERSTORMS THIS
AFTERNOON AND TONIGHT ACROSS CENTRAL INDIANA. THERE IS A SLIGHT
RISK THAT THESE STORMS COULD BECOME SEVERE AT TIMES. THE MAIN
THREATS WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY THROUGH
THURSDAY.

DISCUSSION:  ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE
AGAIN ON WEDNESDAY AND THURSDAY AS ANOTHER FRONTAL SYSTEM
ENTERS CENTRAL INDIANA. DRY CONDITIONS AND HIGH PRESSURE WILL
RETURN TO THE AREA ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028-029-035-281415-
CARROLL-WARREN-TIPPECANOE-FOUNTAIN-
INCLUDING THE CITY OF...LAFAYETTE
1009 AM EDT SUN MAR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: ISOLATED STRONG THUNDERSTORMS.

HAZARDS: STRONG WINDS...SMALL HAIL...AND LIGHTNING.

TIMING:  THIS AFTERNOON/EARLY EVENING.

DISCUSSION: AN UPPER LOW AND ASSOCIATED COLD FRONT WILL TRIGGER
WIDESPREAD RAIN SHOWERS AND CHANCES FOR THUNDERSTORMS THIS
AFTERNOON AND TONIGHT ACROSS CENTRAL INDIANA. SOME OF THE STORMS
COULD BECOME STRONG AT TIMES WITH GUSTY WINDS...SMALL HAIL...AND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY THROUGH
THURSDAY.

DISCUSSION: ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE
AGAIN ON WEDNESDAY AND THURSDAY AS ANOTHER FRONTAL SYSTEM
ENTERS CENTRAL INDIANA. DRY CONDITIONS AND HIGH PRESSURE WILL
RETURN TO THE AREA ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, Mar 27, 4:01 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
501 PM EDT SUN MAR 27 2016

INZ031-038-272145-
HOWARD IN-TIPTON IN-
501 PM EDT SUN MAR 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HOWARD AND TIPTON
COUNTIES UNTIL 545 PM EDT...

AT 501 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TIPTON...OR 14 MILES SOUTH OF KOKOMO...MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KOKOMO...TIPTON...WINDFALL CITY...GREENTOWN...SHARPSVILLE...WINDFALL AND
INDIAN HEIGHTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
CENTRAL INDIANA.

LAT...LON 4040 8586 4022 8603 4022 8624 4023 8624
      4056 8610 4057 8587
TIME...MOT...LOC 2101Z 211DEG 36KT 4027 8612

NIELD
Local storm report, Mar 27, 4:25 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
525 PM EDT SUN MAR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             GREENTOWN               40.48N  85.96W
03/27/2016  E0.25 INCH       HOWARD             IN   TRAINED SPOTTER

&&

JJK

The radar

The Indianapolis radar (KIND), 95 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

26 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
March 27, 4:32 PM EST
Where
Greene County, 0.51 mi WSW of Bloomfield
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.026, -86.938

A tree was blown down near the front of the courthouse due to damaging thunderstorm wind gusts. Penny to nickel sized hail was also observed.

Hail, Marion

When
March 27, 4:37 PM EST to 4:39 PM EST
Where
Marion County, 1.38 mi S of Castleton
Measured
0.75 in hail
Reported by
Public
Coordinates
39.880, -86.050

Hail, Hamilton

When
March 27, 4:45 PM EST to 4:47 PM EST
Where
Hamilton County, 0.69 mi S of Cicero
Measured
0.88 in hail
Reported by
Public
Coordinates
40.120, -86.020

Hail, Marion

When
March 27, 4:45 PM EST to 4:50 PM EST
Where
Marion County, 0.87 mi NE of Castleton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.910, -86.040

The largest stones were quarter size.

Hail, Hamilton

When
March 27, 4:48 PM EST to 4:50 PM EST
Where
Hamilton County, 1.26 mi WSW of Cicero
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.120, -86.040

Hail, Hamilton

When
March 27, 4:56 PM EST to 4:58 PM EST
Where
Hamilton County, 0.87 mi NW of Aroma
Measured
1 in hail
Reported by
Public
Coordinates
40.210, -85.880

Thunderstorm Wind, Morgan

When
March 27, 5:10 PM EST
Where
Morgan County, 1.38 mi S of Lewisville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.450, -86.630

A tree was downed due to damaging thunderstorm wind gusts between Paragon and Eminence near the Morgan and Owen county line.

Hail, Madison

When
March 27, 5:18 PM EST to 5:20 PM EST
Where
Madison County, 0.87 mi NW of Elwood
Measured
1 in hail
Reported by
Public
Coordinates
40.280, -85.840

Hail, Madison

When
March 27, 6:13 PM EST to 6:15 PM EST
Where
Madison County, 0.83 mi N of Anderson Ace Arpt
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
40.062, -85.667

Dime to nickel sized hail was reported at 53rd Street and Columbus Avenue in south Anderson. Hail was also reported at 42nd Street and Scatterfield Road.

Hail, Knox

When
March 27, 6:16 PM EST to 6:18 PM EST
Where
Knox County, 0.88 mi SW of Oaktown
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.860, -87.440

Hail, Morgan

When
March 27, 6:40 PM EST to 6:42 PM EST
Where
Morgan County, 0.87 mi SE of Paragon
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.390, -86.560

Dime to quarter size hail was reported from this location.

Hail, Putnam

When
March 27, 6:49 PM EST to 6:51 PM EST
Where
Putnam County, 2.13 mi E of Cloverdale
Measured
0.75 in hail
Reported by
Public
Coordinates
39.520, -86.760

Hail, Morgan

When
March 27, 7:02 PM EST to 7:04 PM EST
Where
Morgan County, 0.69 mi N of Bethany
Measured
1 in hail
Reported by
Public
Coordinates
39.540, -86.370

Thunderstorm Wind, Greene

When
March 27, 7:02 PM EST
Where
Greene County, 1.57 mi NNW of Cincinnati
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Storm Chaser
Coordinates
39.041, -86.742

A tree was downed on Route 43, two miles northwest of Cincinnati, Indiana due to damaging thunderstorm wind gusts.

Hail, Morgan

When
March 27, 7:05 PM EST to 7:07 PM EST
Where
Morgan County, 1.07 mi W of Centerton
Measured
1.25 in hail
Reported by
Public
Coordinates
39.520, -86.400

Hail, Morgan

When
March 27, 7:10 PM EST to 7:12 PM EST
Where
Morgan County, 1.48 mi SSE of Chetwynd
Measured
1 in hail
Reported by
Public
Coordinates
39.410, -86.260

Hail, Monroe

When
March 27, 7:10 PM EST to 7:12 PM EST
Where
Monroe County, 1.51 mi NW of Clear Creek
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.136, -86.549

Hail, Monroe

When
March 27, 7:18 PM EST to 7:20 PM EST
Where
Monroe County, 0.66 mi NNW of Bloomington
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.179, -86.524

Hail, Monroe

When
March 27, 7:23 PM EST to 7:25 PM EST
Where
Monroe County, Unionville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.230, -86.420

Hail, Randolph

When
March 27, 7:24 PM EST to 7:26 PM EST
Where
Randolph County, 0.69 mi N of Parker City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.190, -85.200

Hail, Marion

When
March 27, 7:29 PM EST to 7:31 PM EST
Where
Marion County, 1.78 mi WNW of Edgewood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.693, -86.149

Quarter size hail was observed on the south side of Indianapolis near Highway 31 and Thompson Road.

Hail, Randolph

When
March 27, 7:29 PM EST to 7:31 PM EST
Where
Randolph County, 0.69 mi N of Parker City
Measured
1.5 in hail
Reported by
Public
Coordinates
40.190, -85.200

Hail, Marion

When
March 27, 7:30 PM EST to 7:32 PM EST
Where
Marion County, 2.2 mi NNW of Edgewood
Measured
1.25 in hail
Reported by
Public
Coordinates
39.708, -86.139

Hail, Marion

When
March 27, 7:34 PM EST to 7:36 PM EST
Where
Marion County, 0.61 mi WNW of Beech Grove
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
39.722, -86.091

Hail, Marion

When
March 27, 7:35 PM EST to 7:37 PM EST
Where
Marion County, 0.82 mi WNW of Five Pts
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.735, -86.064

Hail, Marion

When
March 27, 7:36 PM EST to 7:38 PM EST
Where
Marion County, 1.45 mi ENE of Five Pts
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.740, -86.026

Hail, Marion

When
March 27, 7:39 PM EST to 7:41 PM EST
Where
Marion County, 0.43 mi W of Homecroft
Measured
1.5 in hail
Reported by
Public
Coordinates
39.670, -86.138

Ping pong sized hail was observed near Southport High School.

Hail, Johnson

When
March 27, 7:50 PM EST to 7:52 PM EST
Where
Johnson County, 0.97 mi NW of Franklin
Measured
1 in hail
Reported by
Public
Coordinates
39.489, -86.064

Hail, Hancock

When
March 27, 8:00 PM EST to 8:02 PM EST
Where
Hancock County, 1.3 mi S of Mt Comfort
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.811, -85.921

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624752, 622625, 622626, 622627, 622628, 622629, 624753, 622630, 622631, 622632, 622633, 622634, 622637, 624754, 622638, 622641, 622642, 622645, 622648, 622651, 622653, 624755, 622657, 622658, 624756, 624757, 624758, 624759, 624760.